MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 85/80; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. LAG/COMP SCREW KIT 85/80; NAIL, FIXATION, BONE
Catalog Number 71677085
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369); Insufficient Information (4580); Radiolucent Lines (4848)
Date of Event 07/15/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an internal fixation procedure had been performed on the patient's left femur on (b)(6) 2019 to treat an oblique subtrochanteric fracture, the patient experienced the fracture of the inferior screw from the lag/comp screw kit forty (40) weeks postoperatively (in or around (b)(6) 2020).Per the x-rays assessed by the attending surgeon, no interval displacement was appreciated and the nail was found to be intact.The patient's health status was reported as "clinically doing well", without any other complications involved.Additional details regarding the final outcome of this patient were not provided.This incident was noticed in a retrospective post-market clinical follow up activity (pmcf)], additional information is not known, and it is not possible to collect it, we do not have the opportunity to revisit negative feedback to retrieve further information.
 
Additional Manufacturer Narrative
D11: concomitant medical products and therapy dates, h6: health effect - clinical code.Section h3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, the patient experienced a non-displaced fracture of the inferior screw from the lag/compression screw kit 40 weeks post-operatively.The patient's health status was reported as "clinically doing well", without any other complications involved.As of the date of this medical investigation no relevant supporting clinical information has been provided to assist with this clinical investigation as the data was reported from a retrospective post market clinical follow-up.Therefore, no clinical factors could be assessed which would have contributed to the event.With the limited information provided, the patient impact beyond the reported non-displaced fracture of the inferior screw from the lag/comp screw kit cannot be determined.It is unknown if additional imaging was required or if the fractured screw was noted on routine/planned follow-up imaging.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, size selected, surgical technique or postoperative care.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: d1, d2a, d2b, d10, h4.
 
Additional Manufacturer Narrative
Additional information: h3, h6: given the nature of the alleged incident, the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the clinical root cause of the reported inferior screw fracture is likely multifactorial with non-union of the oblique subtrochanteric femur fracture in the presence of an inadequate anatomical reduction or stabilization in an ambulatory patient.The patient¿s preexisting comorbidities, bone quality, nutritional status cannot be ruled out as potential contributing factors to the noted non-union on 9 months post-op imaging.The patient impact included the reported non-displaced fracture of the inferior screw from the lag/comp screw kit with continued monitoring and the reported improving back pain deemed unrelated to the subtrochanteric im nailing.Additionally, there appears to be femoral non-union with a lack of sufficient anatomical reduction of the oblique subtrochanteric fracture, as well as radiolucency around the more proximal distal femoral screw which may further increase the risk of micro-motion/loosening.The patient's health status was reported as "clinically doing well", without any other complications involved; however, the current patient status is unknown.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed that cracking or fracture of the implant components have been identified in possible adverse effects section.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LAG/COMP SCREW KIT 85/80
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15459731
Report Number1020279-2022-04125
Device Sequence Number20252187
Product Code JDS
UDI-Device Identifier03596010563293
UDI-Public3596010563293
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71677085
Device Lot Number19ET20744
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/31/2022
Supplement Date Received by Manufacturer10/19/2022
08/12/2024
10/18/2024
Initial Report FDA Received Date09/20/2022
Supplement Report FDA Received Date10/20/2022
08/13/2024
10/22/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/02/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645035/TRIGEN LOW PROFILE SCREW 5.0MM X 35MM; 71675511/INTERTAN 10S 10MM X 36CM 125D LEFT; INTERTAN 10S 10MM X 36CM 125D LEFT
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite